Michigan, 2013

Flash Flooding and Damaging Winds in Michigan, August 30 to 31, 2013

August 30 to 31, 2013 · NWS DTX · 5 events in 4 counties and zones

Heavy rainfall of 2 to 3 inches fell within a couple of hours leading some Flash Flooding within the Detroit Metro Area. Generally from Birmingham to Eight Mile and Telegraph and into Southwest Macomb County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Heavy rainfall of 2 to 3 inches fell within a couple of hours leading some Flash Flooding within the Detroit Metro Area. Generally from Birmingham to Eight Mile and Telegraph and into Southwest Macomb County. In addition, isolated severe thunderstorms occurred over Sandusky in Sanilac County and near Romulus in Wayne County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 30, 5:59 PM EST, 13 minutes earlier.

Area forecast discussion, Aug 30, 5:59 PM EST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
659 PM EDT FRI AUG 30 2013

.AVIATION...

//DISCUSSION...

THE THUNDERSTORMS SLOWLY PUSHING TO THE SOUTHEAST IN ADVANCE OF A
WEAK COLD FRONT HAVE BEEN STRUGGLING SOMEWHAT AS A RESULT OF STRONG
MID LEVEL CAPPING OVER SE MI. NONETHELESS...RECENT RADAR/SATELLITE
TRENDS HAVE BEEN SUGGESTING THAT THE LOW LEVEL CONVERGENCE IS
SUFFICIENT IN GENERATING AT LEAST A SCT-BKN LINE OF
SHOWERS/THUNDERSTORMS. THESE SHOULD CONTINUE TO ADVANCE TO THE
SOUTHEAST ACROSS THE TERMINALS DURING THE REMAINDER OF THE EVENING
AS THE CAPPING INVERSION SLOWLY WEAKENS. THE PASSAGE OF THE FRONT
WILL BE MARKED BY A VEERING OF THE WIND TO THE W-NW. POST FRONTAL
OBSERVATIONS ACROSS NORTHERN MI STRONGLY SUPPORT MODEL SOUNDINGS
WHICH DEPICT A LOW STRATUS DECK OVERSPREADING THE TERMINALS IN THE
WAKE OF THE FRONT. ADDED MOISTURE FLUX OFF LAKE HURON LATER TONIGHT
COUPLED WITH A LOWERING INVERSION MAY RESULT IN LOW END MVFR AND/OR
IFR CEILINGS BY DAYBREAK SAT.

FOR DTW...THE CAPPING INVERSION OVER METRO IS A BIT STRONGER. THIS
RAISES SOME CONCERN THAT CONVECTION WILL BYPASS DTW TO THE NORTH.
CONFIDENCE IS NOT GREAT ENOUGH TO REMOVE THUNDERSTORMS FROM THE TAF.
GIVEN THE TIMING OF THE FRONT AND RECENT RADAR TRENDS...THE TIMING
OF THUNDERSTORMS HAS BEEN PUSHED BACK TO THE 02Z TO 04Z TIME FRAME.

//DTW THRESHOLD THREATS...

* MEDIUM CONFIDENCE THUNDERSTORMS WILL IMPACT DTW THIS EVENING.

* HIGH CONFIDENCE CEILINGS WILL DROP BELOW 5000 FT AFTER 06Z.

&&

.PREV DISCUSSION...ISSUED 355 PM EDT FRI AUG 30 2013

SHORT TERM...THIS AFTERNOON AND TONIGHT

THE MID-LEVEL CAP DRAWN NORTHWARD AHEAD OF THE SHORTWAVE DIGGING
ACROSS THE GREAT LAKES HAS WON OUT SO FAR TODAY. THIS WAS EVIDENCED
BY THE RAPID DECAY OF THIS MORNING'S CONVECTIVE COMPLEX OVER
NORTHERN LOWER MICHIGAN, BUT ALSO BY THE SHALLOW AND SHORT-LIVED
UPDRAFTS THAT HAVE SPORADICALLY POPPED UP WITHIN THE MID-LEVEL
MOISTURE PLUME THROUGHOUT THE AFTERNOON.

AVAILABLE 100-MB MLCAPE NOW EXCESS OF 1500 J/KG COMBINED WITH 0-6KM
BULK SHEAR IN EXCESS OF 40 KTS AND IMPROVING MID-LEVEL MOISTURE
QUALITY DOES OFFER IMPROVED PROSPECTS FOR CONVECTION THIS EVENING
COMPARED TO EARLIER TODAY. BUT THIS IS REALLY ONLY THE CASE ALONG
AND NORTH OF THE I-69 CORRIDOR, WHERE THE AFOREMENTIONED PARAMETERS
ARE FAVORABLY MAXIMIZED (LOCALLY) AND SUPPORTIVE OF AT LEAST A
LOW-END SEVERE WIND/HAIL THREAT FOR THE REMAINDER OF THE DAYTIME
HEATING PERIOD.

ELSEWHERE, CONCERNS RELATED TO CAPPING REMAIN SINCE THE WARM LAYER
CENTERED AROUND 700MB WILL BE GOING NOWHERE DURING PEAK HEATING AND
CONVECTION IS UNLIKELY TO ARRIVE IN DETROIT METRO AND SURROUNDING
AREAS UNTIL THE ONSET OF NOCTURNAL COOLING. FURTHER SUPPORTING THIS
REASONING IS THE COMPLETE VOID OF ANY DEVELOPMENT, INCLUDING
RESPECTABLE CU, ALONG THE PRONOUNCED OUTFLOW BOUNDARY THAT HAS BEEN
PROPAGATING SOUTH THROUGH THE WESTERN CWA THIS AFTERNOON. IT HAS
THEREFORE BECOME EXCEEDINGLY DIFFICULT TO JUSTIFY A POP ANY HIGHER
THAN 30 TO 40 PERCENT FOR THOSE AREAS.

FINALLY, LOW-LEVEL COLD ADVECTION IN THE WAKE OF TONIGHT'S SLOWLY
MOVING FRONT WILL FAVOR A PARTIAL TO BROKEN COVERAGE OF STRATUS
WHICH WILL HELP MAINTAIN TEMPERATURES IN THE MID TO UPPER 60S FOR
MOST OF THE AREA. COOLER AIR WILL BEGIN TO MAKE INROADS INTO THE NW
PORTION OF THE CWA BY EARLY SATURDAY MORNING.

LONG TERM... SUNDAY THROUGH NEXT FRIDAY

SATELLITE IMAGERY AND SURFACE ANALYSIS TODAY BACKS THE IDEA OF THE
WEAK SURFACE COLD FRONT MAKING IT SOUTH OF THE OHIO BORDER SATURDAY
MORNING. THE SHALLOW NATURE OF THE FRONTAL ZONE DOES, HOWEVER, KEEP
A CHANCE OF RAIN IN THE FORECAST FOR SOUTH SECTIONS OF THE REGION
THROUGH THE DAY. WV IMAGERY TODAY SUGGESTS MID LEVEL SUBSIDENCE
TRIALING THE UPPER LEVEL SHORT WAVE OVER THE NORTHERN GREAT LAKES
COUPLED WITH AN ARM OF MODERATE SURFACE HIGH PRESSURE TRAILING THE
FRONT WILL BE STRONG ENOUGH TO NUDGE THE SURFACE BOUNDARY SOUTH
OF THE OHIO BORDER SHORTLY AFTER SUNRISE SATURDAY. THE SURFACE
WIND SHIFT WILL BE SOUTH OF THE OHIO BORDER BUT THE NEW 12Z MODEL
DATA REVEALS A SHALLOW ENOUGH SLOPE IN THE FRONT FOR THE 850-700
MB ZONE TO BRUSH THE SOUTH FOUR COUNTIES DURING THE DAY. THE
MODELS ALSO INDICATE A RIPPLE OF LOW PRESSURE SLIDING ALONG THE
FRONT THAT COULD BRING AN UPTICK IN RAIN CHANCE DURING THE
AFTERNOON. THAT GENERAL IDEA IS IN ALL OF THE MODEL SOLUTIONS BUT
NO SURPRISE WITH CONSIDERABLE SPREAD IN THE SPECIFICS. DRY
CONDITIONS ARE PLANNED FOR THE M-59 CORRIDOR NORTH THROUGH THE TRI
CITIES AND NORTHERN THUMB BUT POST FRONTAL LOW CLOUDS WILL BE
PLENTIFUL THROUGH MID AFTERNOON WITH MAX TEMPS STRUGGLING INTO THE
LOWER 80S.

THE FRONT WILL LINGER SOUTH OF THE OHIO BORDER THROUGH SATURDAY
NIGHT BEFORE RETURNING NORTH AS A WARM FRONT SUNDAY. THIS WILL BE
FORCED BY THE NEXT LOW PRESSURE SYSTEM IN THE CANADIAN ROCKIES TODAY
AS IT REACHES NORTHERN ONTARIO SUNDAY. MODEL PERFORMANCE ON THIS
SYSTEM HAS BEEN SOLID OVER THE LAST SEVERAL MODEL CYCLES WITH REGARD
TO THE MASS FIELDS BUT IT IS A TOUGH CALL ON THE MOISTURE FIELDS.
LOW LEVEL MOISTURE TRANSPORT IS LESS EFFECTIVE FOR ELEVATED
CONVECTION DURING THE DAYTIME, WHICH SUGGESTS THE NAM IS OVERDONE ON
MOISTURE AND QPF WHILE THE DRIER SOLUTIONS LOOK MORE REPRESENTATIVE
FOR SURFACE BASED ACTIVITY DURING THE AFTERNOON. PASSAGE OF THE
UPPER LEVEL TROUGH AND COLD FRONT SUNDAY NIGHT WILL THEN PROVIDE
ENOUGH FORCING TO TIP THE FORECAST FROM CHANCE TO LIKELY, AT LEAST
FOR SHOWERS AS THE SYSTEM PASSES THROUGH DURING THE NIGHT MAKING
THUNDERSTORM POTENTIAL MORE LIMITED.

AFTER MORNING CLOUDS, LABOR DAY WILL TURN OUT OK WITH COOLER AND
LESS HUMID AIR MOVING AGGRESSIVELY INTO THE REGION. A BROAD AREA OF
SURFACE HIGH PRESSURE WILL THEN DOMINATE CONDITIONS THROUGH MID WEEK
BEFORE GLOBAL MODEL SOLUTIONS ADVERTISE A STRONGER COLD FRONT
WEDNESDAY INTO THURSDAY. AT THIS POINT, THE SYSTEM IS COLD ENOUGH TO
BRING A PREVIEW OF FALL TEMPERATURES INTO THE GREAT LAKES TO START
THE WEEKEND.

MARINE...

SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE WATERS THIS
EVENING...A FEW OF WHICH COULD BE SEVERE OVER LAKE HURON. CONDITIONS
WILL OTHERWISE REMAIN RATHER TRANQUIL THROUGH THE WEEKEND WITH LIGHT
WINDS AND JUST A CHANCE OF THUNDERSTORMS. A PASSING COLD FRONT WILL
THEN ALLOW GUSTY NORTHWEST TO SPREAD ACROSS THE WATERS EARLY NEXT
WEEK. SIGNIFICANT WAVE HEIGHTS ARE FORECAST TO BUILD TO 6 FEET OR
GREATER ACROSS THE OPEN WATERS OF LAKE HURON BY MONDAY EVENING.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

AVIATION.....SC
SHORT TERM...JVC
LONG TERM....BT
MARINE.......JVC

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Aug 30, 3:35 PM EST, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
435 PM EDT FRI AUG 30 2013

MIZ047>049-053>055-060>062-312045-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
435 PM EDT FRI AUG 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE... TONIGHT

SEVERE THUNDERSTORM WATCH 504 IS IN EFFECT UNTIL 10 PM WITH
THUNDERSTORMS LIKELY OVER THE REGION DURING THE LATE AFTERNOON
THROUGH MID EVENING. THE STRONGEST STORMS WILL BE CAPABLE OF WIND
GUSTS TO 60 MPH AND 1 INCH HAIL...ALONG WITH HEAVY DOWNPOURS OF
RAIN AND FREQUENT LIGHTNING. STORM MOTION WILL BE NORTHWEST TO
SOUTHEAST AND 30 MPH.

WARM AND HUMID AIR IN PLACE WILL FUEL THUNDERSTORMS AS A COLD
FRONT MOVES THROUGH THE REGION TONIGHT. THUNDERSTORM POTENTIAL
WILL DIMINISH CONSIDERABLY AFTER 10 PM AS THE COLD FRONT MOVES
SOUTH OF THE AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY...MAINLY SOUTH OF
INTERSTATE 96...AND THEN SUNDAY THROUGH MONDAY AS A WARM AND HUMID
AIR MASS MOVES BACK INTO THE REGION FOLLOWED BY ANOTHER COLD
FRONT.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTERS HAVE BEEN ACTIVATED FOR THE SEVERE THUNDERSTORM WATCH.

MIZ063-068>070-075-076-082-083-312045-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
435 PM EDT FRI AUG 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE... TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS OVER THE REGION DURING THE
EVENING INTO THE EARLY OVERNIGHT HOURS. THERE IS A SLIGHT CHANCE
OF SEVERE WEATHER AS THE STRONGEST STORMS WILL BE CAPABLE OF WIND
GUSTS TO 60 MPH AND 1 INCH HAIL...ALONG WITH HEAVY DOWNPOURS OF
RAIN AND FREQUENT LIGHTNING. STORM MOTION WILL BE NORTHWEST TO
SOUTHEAST AND 30 MPH.

A COLD FRONT SPREADING FROM NORTHWEST TO SOUTHEAST THROUGH LOWER
MICHIGAN WILL BE RESPONSIBLE FOR THE STORMS...BUT WITH LESS
CONFIDENCE IN STORM DEVELOPMENT SOUTH OF INTERSTATE 69. THUNDERSTORM
POTENTIAL DIMINISH CONSIDERABLY AFTER MIDNIGHT AS THE COLD FRONT
MOVES TO THE SOUTH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY...MAINLY SOUTH OF
INTERSTATE 96...AND THEN SUNDAY THROUGH MONDAY AS A WARM AND HUMID
AIR MASS MOVES BACK INTO THE REGION FOLLOWED BY ANOTHER COLD
FRONT.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTER ACTIVATION MAY BE NEEDED LATER IN THE EVENING.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-312045-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
435 PM EDT FRI AUG 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE... TONIGHT

SEVERE THUNDERSTORM WATCH 504 IS IN EFFECT FOR SAGINAW BAY AND
SOUTHERN LAKE HURON UNTIL 10 PM WITH THUNDERSTORMS LIKELY OVER
THE REGION DURING THE LATE AFTERNOON THROUGH EVENING. THE
STRONGEST STORMS WILL BE CAPABLE OF WIND GUSTS TO 60 MPH AND 1
INCH HAIL...ALONG WITH HEAVY DOWNPOURS OF RAIN AND FREQUENT
LIGHTNING. STORM MOTION WILL BE NORTHWEST TO SOUTHEAST AND 30 MPH.

A COLD FRONT SPREADING FROM NORTHWEST TO SOUTHEAST THROUGH LAKE
HURON AND LOWER MICHIGAN WILL BE RESPONSIBLE FOR THE STORMS...BUT
WITH LESS CONFIDENCE IN THE POTENTIAL OVER LAKE ST CLAIR AND
WESTERN LAKE ERIE. THUNDERSTORM POTENTIAL HAS ALREADY DIMINISHED
OVER THE NORTH HALF OF LAKE HURON AND WILL DIMINISH CONSIDERABLY
AFTER 10 PM AS THE COLD FRONT MOVES TO THE SOUTH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY...MAINLY SOUTH OF
INTERSTATE 96...AND THEN SUNDAY THROUGH MONDAY AS A WARM AND HUMID
AIR MASS MOVES BACK INTO THE REGION FOLLOWED BY ANOTHER COLD
FRONT.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTERS HAVE BEEN ACTIVATED FOR THE SEVERE THUNDERSTORM WATCH.

BT

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Special weather statement, Aug 30, 3:28 PM EST, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
428 PM EDT FRI AUG 30 2013

MIZ047-048-302145-
BAY-MIDLAND-
428 PM EDT FRI AUG 30 2013

...SPECIAL WEATHER STATEMENT...

AT 425 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 17 MILES NORTH OF
PINCONNING TO 11 MILES NORTH OF COLEMAN...MOVING SOUTHEAST AT 35 MPH.

ONE HALF INCH DIAMETER HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING...
BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  COLEMAN AND BENTLEY BY 440 PM EDT...
  OIL CITY AND EDENVILLE BY 450 PM EDT...
  PLEASANT VALLEY AND PINCONNING BY 455 PM EDT...
  SANFORD BY 500 PM EDT...
  MIDLAND AND LINWOOD BY 515 PM EDT...
  KAWKAWLIN AND AUBURN BY 525 PM EDT...
  ESSEXVILLE BY 535 PM EDT...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

JVC
Special weather statement, Aug 30, 4:08 PM EST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
508 PM EDT FRI AUG 30 2013

MIZ049-302230-
HURON-
508 PM EDT FRI AUG 30 2013

...SPECIAL WEATHER STATEMENT...

AT 507 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTHEAST OF
PORT AUSTIN TO 15 MILES NORTHWEST OF SEBEWAING...MOVING SOUTHEAST AT
30 MPH.

ONE HALF INCH DIAMETER HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING...
BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  PIGEON AND KINDE BY 525 PM EDT...
  SEBEWAING AND ELKTON BY 530 PM EDT...
  PORT HOPE BY 535 PM EDT...
  OWENDALE AND BAD AXE BY 540 PM EDT...
  HARBOR BEACH BY 550 PM EDT...
  UBLY BY 555 PM EDT...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

JVC
Special weather statement, Aug 30, 4:47 PM EST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
547 PM EDT FRI AUG 30 2013

MIZ047-048-053-302245-
BAY-MIDLAND-SAGINAW-
547 PM EDT FRI AUG 30 2013

...SPECIAL WEATHER STATEMENT...

AT 546 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHEAST OF
AUBURN TO 10 MILES SOUTHWEST OF SANFORD...MOVING SOUTHEAST AT 25 MPH.

PEA SIZE HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  KAWKAWLIN BY 555 PM EDT...
  AUBURN BY 600 PM EDT...
  ESSEXVILLE AND BAY CITY BY 610 PM EDT...
  FREELAND BY 615 PM EDT...
  MERRILL AND MUNGER BY 625 PM EDT...
  ZILWAUKEE BY 630 PM EDT...
  MARION SPRINGS AND SAGINAW BY 640 PM EDT...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

JVC
Special weather statement, Aug 30, 5:03 PM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
603 PM EDT FRI AUG 30 2013

MIZ047-048-053-302300-
BAY-MIDLAND-SAGINAW-
603 PM EDT FRI AUG 30 2013

...SPECIAL WEATHER STATEMENT...

AT 559 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHEAST OF
AUBURN TO 5 MILES SOUTHWEST OF MIDLAND...MOVING SOUTHEAST AT 35 MPH.

PEA SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  MERRILL BY 610 PM EDT...
  ESSEXVILLE AND FREELAND BY 615 PM EDT...
  MARION SPRINGS BY 620 PM EDT...
  ST. CHARLES AND ZILWAUKEE BY 630 PM EDT...
  OAKLEY AND CHESANING BY 640 PM EDT...
  BRIDGEPORT BY 645 PM EDT...
  BIRCH RUN AND FRANKENMUTH BY 700 PM EDT...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

JVC
Special weather statement, Aug 30, 5:35 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
635 PM EDT FRI AUG 30 2013

MIZ048-053>055-302330-
BAY-SAGINAW-SANILAC-TUSCOLA-
635 PM EDT FRI AUG 30 2013

...SIGNIFICANT WEATHER ADVISORY...

AT 633 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTHEAST OF
FORESTVILLE TO 5 MILES SOUTH OF FREELAND...MOVING SOUTHEAST AT 30
MPH.

PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE
STORMS.

* THUNDERSTORMS WILL BE NEAR...
  DECKERVILLE BY 645 PM EDT...
  OAKLEY AND CHESANING BY 650 PM EDT...
  VASSAR AND KINGSTON BY 700 PM EDT...
  SANDUSKY AND FRANKENMUTH BY 705 PM EDT...
  PORT SANILAC AND MAYVILLE BY 710 PM EDT...
  BIRCH RUN BY 715 PM EDT...
  MILLINGTON AND MARLETTE BY 720 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

JVC

The radar

The Detroit radar (KDTX), 96 km away, was scanning. The volume nearest the first event began at 23:12 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sanilac

When
August 30, 6:12 PM EST
Where
Sanilac County, Sandusky
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
43.420, -82.830

One tree and powerlines reported down.

Flash Flood, Oakland

When
August 30, 9:45 PM EST to August 31, 12:00 AM EST
Where
Oakland County, 2.03 mi WSW of Bloomfield Highlands to 1.63 mi SE of Grand River Oaks
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
42.559, -83.267

A couple feet of water was covering area roads.

Flash Flood, Macomb

When
August 30, 9:45 PM EST to August 31, 12:00 AM EST
Where
Macomb County, 3.42 mi WSW of Sterling Hgts to 1.92 mi SSW of Pleasant Ridge
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
42.546, -83.089

A couple feet of water was covering area roads.

Flash Flood, Wayne

When
August 30, 9:45 PM EST to August 31, 12:00 AM EST
Where
Wayne County, 3.69 mi WNW of (Det)detroit City Ar to 2.59 mi W of (Det)detroit City Ar
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
42.446, -83.083

A couple feet of water was covering area roads.

Thunderstorm Wind, Wayne

When
August 30, 10:28 PM EST
Where
Wayne County, 0.51 mi E of Taylor Center
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
42.220, -83.260

At least one powerline reported down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2013Every state in 2013This day in weather historyWarnings in Michigan, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473510, 473506, 473507, 473508, 473511.